can a bad combination of psychiatric medications cause a bipolar patient to become manic? the meds are an anti-psychotic, an antidepressant, & a mood stablilizer.
4 doctor answers • 8 doctors weighed in
Psychiatry 25 years experience
Hello. : Hello. Although antidepressant medications can sometimes trigger mania; if on therapeutic doses, it would be anticipated that the antipsychotic and mood stabilizer would help to prevent against that.
5332 viewsReviewed >2 years ago
Psychiatry 38 years experience
Meds & mania: While antidepressants alone can trigger mania, usually antipsychotic medications and mood stabilizers are not only protective, but are the treatments for mania. Of course, i don't have the doses prescribed. Sometimes a person has a particularly severe natural mood swing and baseline meds need to be adjusted. The faster your psychiatrist knows about this, the faster she can act. Communicate asap.
4954 viewsReviewed >2 years ago
Psychiatry 43 years experience
Yes, it's possible: Antidepressants can sometimes cause a bipolar patient to become manic, and I have also seen patients have bad reactions to antipsychotics and mood stabilizers in which they became manic as well. Sometimes it takes a while to find the right medications that will work for you, but it is very worth trying.
4764 viewsReviewed >2 years ago
Specializes in Psychiatry
Yes: Antidepressants can increase the risk of an acute manic episode. There use in patients with bipolar disorder should be done with caution.
4153 viewsReviewed >2 years ago
Last updated Jun 19, 2017
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$15 per month
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.